Kansas, 2004

Tornado in Kansas, July 1, 2004

July 1, 2004 · NWS ICT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 1, 2:36 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 1, 2:36 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU JUL 1 2004

.DISCUSSION...

TROPICAL LIKE ACTIVITY WILL CONTINUE TO AFFECT THE REGION THROUGH
FRIDAY NIGHT...OTHERWISE NEXT ROUND OF STORMS COULD MATERIALIZE ON
SUNDAY JULY 4TH WHICH WILL NEED TO BE WATCH CLOSELY GIVEN NUMEROUS
PLANNED OUTDOOR ACTIVITIES.

TONIGHT
LOCAL 12Z SOUNDINGS WERE INDICATING HIGH TROPICAL LIKE MOISTURE OVER
CENTRAL AND EASTERN KS...WITH PWS JUST BELOW 2 INCHES. UPPER LOW
CURRENTLY CENTERED OVER W KS IS EXPECTED TO MOVE VERY SLOWLY TO THE
EAST ACROSS KS TONIGHT. THINGS ARE NOW QUIET OVER SOUTHERN KS THIS
AFTERNOON BUT SOME DECENT BREAKS IN THE CLOUDS WILL ALLOW FOR SOME
RE-DEVELOPMENT GIVEN TROPICAL AIRMASS IN PLACE. 850MB CONVERGENCE
SHOULD ALSO AID IN SOME RE-DEVELOPMENT FOR OUR CWA LATER TONIGHT.
AGAIN HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND LOW CENTROID
STORMS WILL GIVE WAY TO HEAVY DOWNPOURS...LOCALIZED FLOODING IS
POSSIBLE.

FRI-SAT
UPPER LOW WILL CONTINUE ITS VERY SLOW MOVEMENT TO THE EAST ACROSS
KS. SHOULD SEE ANOTHER ROUND OF TROPICAL-LIKE CONVECTION DEVELOPING
DURING THE LATE MORNING HRS WITH ASSOCIATED UPPER SHEAR AXIS.
CENTRAL AND SOUTH CENTRAL KS SHOULD BEGIN TO SEE THE LIGHT AT THE
END OF THE TUNNEL BY FRI AFTERNOON. TEMPS TO WARM A FEW MORE DEGREES
IN WESTERN SECTIONS OF THE CWA AS MORE BREAKS IN THE CLOUDS SHOULD
OCCUR.

SYSTEM FINALLY MOVES EAST OF THE AREA ON SATURDAY WITH TEMPS WARMING
A BIT MORE. WILL STAY CLOSE TO GOING VALUES AS DAMP SOILS WILL KEEP
THINGS IN CHECK. OTHERWISE MODEL UNCERTAINTY IS HIGH COME SATURDAY
NIGHT AS THIS WILL BE A MAJOR FACTOR ON HOW THINGS PLAY OUT FOR
SUNDAY. ETA MODEL HAS A BIG MCS BLOWING UP OVER WESTERN KS LATE
SATURDAY NIGHT AND SHIFTS THIS S INTO S CENTRAL KS...MEANWHILE GFS
HAS THE SAME SIGNAL BUT IT IS SLOWER. IF ETA SOLUTION PANS OUT THEN
THIS WOULD CONTAMINATE POSSIBLE SETUP FOR SUNDAY. AM IN FAVOR OF THE
SLOWER GFS SOLUTION HERE AS CURRENT UPPER LEVEL SYSTEM OVER US NOW
WILL TAKE ITS TIME TO VACATE KS. WATER VAPOR IMAGERY SHOWS SEVERAL
DECENT IMPULSES ROTATING AROUND TROUGH AXIS ALONG THE WEST COAST AND
TIMING OF THESE IMPULSES WILL BE THE KEY.

SUNDAY
THIS COULD BE THE DAY TO WATCH FOR POSSIBLE SEVERE WEATHER ACROSS
THE REGION...BUT ALL WILL DEPEND ON TIMING OF SHORTWAVES THAT ARE
PROGD TO EJECT OUT INTO THE CENTRAL PLAINS. TROPICAL LIKE AIRMASS
FROM CURRENT SYSTEM WILL HANG TOGETHER IN SOME FASHION OVER THE
AREA. IF AMPLE SUNSHINE OCCURS THEN INSTABILITY COULD BECOME QUITE
HIGH. CURRENT THINKING IS THAT STORMS WILL TRY AND FIRE UP OUT WEST
AND MOVE EAST INTO CENTRAL KS BY LATE AFTERNOON.

EXTENDED: MON-THUR
A FRONTAL BOUNDARY COULD STILL BE LURKING IN THE VICINITY ON MONDAY
WITH A CHANCE OF THUNDERSTORMS. THE FRONTAL BOUNDARY WILL THEN SHIFT
INTO SE KS BY EARLY TUESDAY MORNING. THIS FAR OUT IN TIME ITS HARD
TO SAY EXACTLY WHERE THE FRONT WILL BE SITUATED. IF CONVECTION IS
MORE WIDESPREAD IT COULD VERY WELL PUSH THE BOUNDARY SOUTH AND EAST
OF OUR CWA.

OTHERWISE HEADING INTO WED/THUR MODELS ARE ADVERTISING THE STRONG
UPPER LOW THAT IS CURRENTLY SPINNING ITS WHEELS SOUTH OF
ALASKA...VIA WATER VAPOR IMAGERY WILL SLIDE SE INTO ALBERTA BY WED.
THIS WILL CAUSE UPPER RIDGING TO BUILD OVER US A BIT WITH TEMPS
TRYING TO WARM INTO LOWER AND MID 90S. WILL KEEP DRY FORECAST GOING
FOR NOW DURING THIS TIME PERIOD...HOWEVER THERE COULD BE ANOTHER
FRONT THAT MIGHT TRY AND TO MOVE S BACK INTO PICTURE COME LATE
THURSDAY. STILL TOO FAR OUT FOR ANY CONFIDENCE IN DAY 7 POP
INTRODUCTION.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  83  68  88 /  50  30  10  10
HUTCHINSON      68  83  67  88 /  60  30  10  10
NEWTON          68  82  68  88 /  60  30  10  10
ELDORADO        69  82  68  87 /  50  40  10  10
WINFIELD-KWLD   69  83  68  88 /  60  40  10  10
RUSSELL         67  84  65  90 /  70  20   5  10
GREAT BEND      67  84  66  90 /  70  20   5  10
SALINA          68  82  67  89 /  70  30  10  10
MCPHERSON       68  83  67  88 /  70  30  10  10
COFFEYVILLE     70  80  69  85 /  60  70  50  10
CHANUTE         69  79  69  85 /  60  70  50  10
IOLA            69  79  69  85 /  60  70  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jul 1, 4:30 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT THU JUL 1 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE VERY
SLOWLY ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR, DUE TO THE VERY SLOW MOVEMENT OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY,
BEFORE PUSHING EASTWARD OUT OF THE AREA FRIDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME SUNDAY INTO MONDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
July 1, 3:34 PM CST to 3:38 PM CST
Where
Lincoln County, 3 mi NE of Lincoln
Rating
F0
Path length
1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
39.067, -98.117

Touched down in open country

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410542.